Texas, 2002

Damaging Winds in Texas, June 8, 2002

June 8, 2002 · NWS MAF · 4 events in 2 counties and zones

Severe thunderstorms developed across the northern Permian Basin during the afternoon of the 8th. These high based storms resulted in very strong and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed across the northern Permian Basin during the afternoon of the 8th. These high based storms resulted in very strong and damaging winds. The Texas Mesonet recorded a gust to 87 mph near Seminole. The Seminole newspaper reported winds over 100 mph in parts of the county...however...the details of the report could not be confirmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 2:25 PM CST, 3 hours earlier.

Area forecast discussion, Jun 8, 2:25 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SAT JUN 8 2002

07/12Z UPPER AIR DATA SHOWING A STRONG UPPER LOW OVER THE PAC NW
WITH VERY COLD SUB -25C 500MB TEMPS ACROSS WA AND NRN OR. A LITTLE
CLOSER TO HOME SHOWS SOUTHWESTERLY FLOW ALOFT WITH PLENTY OF LOW
LEVEL MOISTURE OVER THE ENTIRE CWA (850MB DEW POINT OF 16C).
INTERESTING TO NOTE A SOUTHWEST WIND AT KGDP WITH A DEW POINT OF 52F
AT 19Z.

CONVECTION FIRING IN THE MOUNTAINS AS OF THIS WRITING WITH PLENTY OF
LOW-LEVEL MOISTURE AROUND AND DECENT MID-LEVEL LAPSE RATES. HIGHEST
POPS (30%) WILL BE CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS
WITH GENERALLY 20% OR LESS ELSEWHERE. SIMILAR PATTERN IN PLACE FOR
TOMORROW...ALTHOUGH MODELS SHARPEN DRYLINE AND MOVE IT TO NEAR THE
TX/NM STATE LINE IN THE AFTERNOON. CURRENT FORECAST LOOKS GOOD WITH
LOW ORDER POPS ALL ZONES EXCEPT CULBERSON COUNTY TX AND EDDY COUNTY
NM. DRYLINE SHARPENS FURTHER ON MONDAY BUT MID LEVEL TEMPS RISE AS
500MB HIGH STRENGTHENS OVER THE AREA...WILL CONTINUE THE CURRENT
DRY FORECAST EXCEPT FOR THE BIG BEND GROUP WHERE LOW LEVEL MOISTURE
AND WEAK LOW-LEVEL UPSLOPE FLOW WILL REMAIN. DRY AND HOT FOR TUESDAY
AND WEDNESDAY WITH UPPER HIGH BUILDING OVER THE AREA. EXTENDED MODEL
GUIDANCE CONTINUES TO SHOW A FRONT APPROACHING THE AREA THURSDAY.
NOT CONVINCED A FRONT WILL ACTUALLY MAKE IT INTO THE AREA AS MAIN
UPPER LOW IS WELL NORTH OF THE AREA...WE WILL CONTINUE THE DRY
FORECAST WITH SLIGHTLY /COOLER/ TEMPS THURSDAY AND FRIDAY WITH
POSSIBLE LOWER THICKNESSES. RIDGE LOOKS LIKE IT WILL TEMPORARILY
REBUILD OVER THE AREA SATURDAY AS ANOTHER UPPER LOW APPROACHES THE
PAC NW.

MAF   069/095/070/096  2110
LSA   066/093/067/095  2110
6R6   070/092/070/096  212-
MRF   060/087/060/090  3221
CNM   067/101/069/100  3-00

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Jun 8, 12:36 PM CST, 4 hours 49 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT SAT JUN 8 2002

.SYNOPSIS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA TODAY AS AN UPPER LEVEL DISTURBANCE AND
ABUNDANT LOW LEVEL MOISTURE COMBINE WITH DAYTIME HEATING.
THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...THEN DEVELOP OR SPREAD INTO THE PLAINS INTO
THE EVENING.

.HAZARDS...
WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN.  LOCALIZED FLOODING OF LOW LYING
AREAS AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THE STRONGER
THUNDERSTORMS ACROSS THE OUTLOOK AREA.

SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jun 8, 2:00 PM CST, 3 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT SAT JUN 8 2002

.SYNOPSIS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA TODAY AS AN UPPER LEVEL DISTURBANCE AND
ABUNDANT LOW LEVEL MOISTURE COMBINE WITH DAYTIME HEATING.
THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...THEN DEVELOP OR SPREAD INTO THE PLAINS INTO
THE EVENING.

.HAZARDS...
WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN.  LOCALIZED FLOODING OF LOW LYING
AREAS AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THE STRONGER
THUNDERSTORMS ACROSS THE OUTLOOK AREA.

SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jun 8, 2:03 PM CST, 3 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED ISSUANCE AND EXPIRATION TIMES
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT SAT JUN 8 2002

.SYNOPSIS...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA TODAY AS AN UPPER LEVEL DISTURBANCE AND
ABUNDANT LOW LEVEL MOISTURE COMBINE WITH DAYTIME HEATING.
THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...THEN DEVELOP OR SPREAD INTO THE PLAINS INTO
THE EVENING.

.HAZARDS...
WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN.  LOCALIZED FLOODING OF LOW LYING
AREAS AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THE STRONGER
THUNDERSTORMS ACROSS THE OUTLOOK AREA.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AKL

The radar

The Midland/Odessa radar (KMAF), 100 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
June 8, 5:25 PM CST
Where
Gaines County, 2 mi N of Seminole
Measured
76 kt (87 mph)
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.750, -102.650

The Texas Mesonet site at Seminole measured a severe thunderstorm wind gust of 87 MPH. The local emergencey manager and the local newspaper reported damage in the city of Seminole. Several power poles were blown down. In addition...minor to moderate structural damage was reported to a few buildings. Reports of tree damage were numerous.

Thunderstorm Wind, Gaines

When
June 8, 5:45 PM CST
Where
Gaines County, 2 mi N of Seminole
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.750, -102.650

Measured by the Texas Mesonet.

Thunderstorm Wind, Gaines

When
June 8, 5:55 PM CST
Where
Gaines County, 15 mi NE of Seminole
Measured
61 kt (70 mph)
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.867, -102.467

Thunderstorm winds destroyed multiple irrigation systems.

Thunderstorm Wind, Martin

When
June 8, 8:50 PM CST
Where
Martin County, 5 mi W of Tarzan
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
32.300, -102.050

Thunderstorm winds broke large limbs out of mesquite trees and blew them across Highway 176.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303192, 5303193, 5301759, 5303191.